Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 2, 2017, 2:36 PM CDT for Prentiss County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 2:36 PM CDT (19:36 UTC)
- Expired
- Jun 2, 2017, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Prentiss County, MS
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:00 PM CDT | FLASH FLOOD | Booneville, MS | INTERSECTIONS OF 1ST STREET AND WASHINGTON STREET AND HORSESHOE ACRES AND 9TH STREET WERE CLOSED DUE TO FLASH FLOODING AROUND 3 PM CDT. |
| Jun 2, 3:00 PM CDT | FLASH FLOOD | Booneville, MS | INTERSECTION OF 2ND STREET AND WASHINGTON STREET IS CLOSED IN FRONT OF HOSPITAL DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WGUS54 KMEG 021936
FFWMEG
MSC117-022230-
/O.NEW.KMEG.FF.W.0030.170602T1936Z-170602T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
236 PM CDT FRI JUN 2 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Prentiss County in northeastern Mississippi...
* Until 530 PM CDT
* At 236 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 3 inches of rain over the next hour.
* Some locations that will experience flooding include...
Booneville, Jumpertown, Burton, Thrashers, Rienzi, Blackland,
Gaston and Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3458 8833 3459 8872 3476 8872 3476 8835
3474 8835 3474 8833
$$2 follow-up statements
731
WGUS74 KMEG 022126
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
426 PM CDT FRI JUN 2 2017
MSC117-022230-
/O.CON.KMEG.FF.W.0030.000000T0000Z-170602T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prentiss MS-
426 PM CDT FRI JUN 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
PRENTISS COUNTY...
At 426 PM CDT,Trained weather spotters estimate 1 to 3 inches of rain
has occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next hour.
Some locations that will experience flooding include...
Booneville, Jumpertown, Burton, Thrashers, Rienzi, Blackland, Gaston
and Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3458 8833 3459 8872 3476 8872 3476 8835
3474 8835 3474 8833
$$179
WGUS74 KMEG 022222
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
522 PM CDT FRI JUN 2 2017
MSC117-022231-
/O.EXP.KMEG.FF.W.0030.000000T0000Z-170602T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prentiss MS-
522 PM CDT FRI JUN 2 2017
...THE FLASH FLOOD WARNING FOR PRENTISS COUNTY WILL EXPIRE AT 530 PM
CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3458 8833 3459 8872 3476 8872 3476 8835
3474 8835 3474 8833
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:35 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 2, 12:35 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Memphis TN 1235 PM CDT Fri Jun 2 2017 .UPDATE... Updated for the 18z Aviation Discussion. && .PREV DISCUSSION... /issued 1004 AM CDT Fri Jun 2 2017/ UPDATE... Updated to lower temperatures and raise pops for north Mississippi. DISCUSSION... Deeper moisture has kept significant cloud cover and areas of persistent rain across portions of north Mississippi this morning...and this trend should continue into the early afternoon hours. From this temperatures have remained below forecast...so lowered overall highs for today. In addition increased rain chances across the southwest delta counties through the early afternoon hours...with more scattered convection trends expected after 1 pm. Farther north isolated showers and storms will be the rule this afternoon...with more sun and warmer readings. JAB && .PREV DISCUSSION... /issued 429 AM CDT Fri Jun 2 2017/ A tropical airmass will prevail across the Midsouth through the weekend, with continued rain chances each day. Precipitable water values in excess of 1.5 inches prevailed over north MS early this morning. An east/west oriented band of thunderstorms had formed along a slow, northward-moving 850mb warm front, aided by a midlevel cyclonic shear axis. The elevated front will mix out later this morning. Additional scattered thunderstorms will likely form along mesoscale boundaries in the heat of the day. A similar scenario appears likely for Saturday and Sunday, but with 1.5 inch or greater precipitable water values over all the Midsouth, approaching 2 inches over north MS. GFS hints at a weak midlevel shear axis downstream of an upper low over the Red River valley, which may aid storm persistence. Otherwise midlevel steering flow will remain weak across the Midsouth. Midlevel lapse rates should remain shy of 6 C/km, limiting large hail potential. A northern branch shortwave will drop through the mid-MS River valley Sunday night, and early Monday, introducing some weak sheer and perhaps a slight bump in severe potential on Monday. Not much of a surface reflection with the shortwave however. A surface cold frontal passage will likely await more pronounced midlevel height falls late Tuesday. Thereafter, a drier midcontinental airmass will prevail, with slightly below normal daytime temps and relatively cool nights persisting into late next week. PWB && .AVIATION...18z TAFs The atmosphere continues to destabilize early this afternoon with convection ongoing across the southern half of the forecast area. This convective activity is associated with a weak low level shear axis stretched across north Mississippi. This should focus the greatest convective coverage today and tonight near KTUP along with reduced MVFR cigs. Further north, coverage will be dependent upon convective outflow boundaries. VCTS has been maintained elsewhere this afternoon. Winds should remain light east southeasterly through the afternoon before going light and variable at all terminals overnight. The shear axis and enhanced deep layer moisture will lift north on Saturday morning with increasing potential for showers and thunderstorms, especially from mid morning onward as instability increases. This has been reflected in the addition of tempo thunder groups into the TAFs everywhere except KMKL, where coverage should increase by afternoon. Winds will remain light southeasterly Saturday morning. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 2, 3:07 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 307 AM CDT Fri Jun 2 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 307 AM CDT Fri Jun 2 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Scattered strong thunderstorm will be possible through midevening. Strong winds and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered strong, isolated severe severe thunderstorms will be possible through early next week. Strong winds an locally heavy rainfall will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Special weather statement, Jun 2, 12:23 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT FRI JUN 2 2017
TNZ088-021800-
Shelby TN-
1223 PM CDT FRI JUN 2 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Northeastern Shelby County in western Tennessee...
At 1223 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lakeland, or near
Millington, moving west at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Shelby County should monitor this storm
closely.
LAT...LON 3539 8996 3539 8982 3536 8965 3524 8970
3533 9001
TIME...MOT...LOC 1723Z 110DEG 11KT 3531 8977The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:33 AM CDT | Flash Flood Warning | MEG | Lee, Pontotoc, Union | 3 hr |
| Jun 2, 4:30 AM CDT | Flash Flood Warning | MEG | Benton, Lafayette, Lee, Marshall, Union | 3 hr |
| Jun 2, 6:28 AM CDT | Flash Flood Warning | MEG | Lee, Pontotoc, Union | 3 hr |
| Jun 2, 8:28 AM CDT | Flash Flood Warning | MEG | Itawamba, Monroe | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.